Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Jul 16, 2021, 2:02 PM EDT for Edgefield County, South Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2021, 2:02 PM EDT (18:02 UTC)
- Expired
- Jul 16, 2021, 2:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Columbia, SC
County Edgefield County, SC
The radar
The Columbia radar (KCAE), 84 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.0 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 550 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
422
WWUS82 KCAE 161802
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
202 PM EDT Fri Jul 16 2021
SCZ018-025-026-161830-
McCormick SC-Saluda SC-Edgefield SC-
202 PM EDT Fri Jul 16 2021
...Strong Thunderstorms Will Impact Portions of east central
McCormick...southwestern Saluda and northwestern Edgefield Counties
Until 230 PM EDT....
At 201 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 11 miles east of Mccormick County Airport, or 18
miles south of Greenwood, moving northeast at 25 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
to ground lightning and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately. Localized, minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of this storm include...
Pleasant Lane and Northside Fire Station Main.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Rainfall amounts of 1 to 2 inches in one hour are expected
with this storm. Do not drive your vehicle through flooded roadways.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
LAT...LON 3393 8216 3398 8208 3398 8205 3395 8204
3396 8202 3399 8199 3404 8195 3407 8193
3388 8184 3387 8216
TIME...MOT...LOC 1801Z 237DEG 22KT 3393 8207
$$
LCVWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 16, 9:00 AM EDT, 5 hours 2 minutes earlier.
Area forecast discussion, Jul 16, 9:00 AM EDT, 5 hours 2 minutes before
Area Forecast Discussion National Weather Service Columbia SC 900 AM EDT Fri Jul 16 2021 .SYNOPSIS... The Bermuda High will ridge into the forecast area through the weekend providing a typical summertime pattern. Expect scattered afternoon and evening thunderstorms each day along with seasonal temperatures. A front will provide increased chances of showers and thunderstorms Sunday into mid next week. && .NEAR TERM /THROUGH TONIGHT/... Little change in the pattern. Surface and upper ridge centered off the SC coast. Weak Piedmont trough. Low level moisture remains high across the area with the deeper moisture in the coastal plain. Precipitable water near 2 inches and air mass will again be moderately unstable. Perhaps a weak short wave rotating over ridge from GA may trigger convection. Sea breeze could also be a trigger. With moisture focused across the region will continue with diurnally driven thunderstorms in the afternoon and early evening with highest pops in the CSRA and southeast Midlands. Models suggest a few showers may linger in the Piedmont late. Max temps again in the low to possibly mid 90s. Min temps in the low 70s. With slow moving storms, and high precipitable water, potential for locally heavy rain. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... Ridge will hang on Saturday with PWATs just below 2 inches across the area. Diurnally driven showers and thunderstorms expected once again which may be enhanced by a weak shortwave as the ridge begins to break down late in the day. As a result, kept PoPs into the early overnight period across the area. Heavy rainfall will be the main threat with efficient rainfall rates and weak flow. Seasonable temperatures once again with highs in the low 90s and lows in the low to mid 70s. By Sunday, the upper trough to the west will continue to move towards the area pushing a cold front into the southern Appalachians. A more defined shortwave will move through the area with moderate instability which will lead to more widespread thunderstorms developing during the afternoon. Weak shear and mid-level lapse rates will limit the severe threat. With PWATs still around 2 inches, heavy rainfall will be the main threat. && .LONG TERM /MONDAY THROUGH THURSDAY/... The upper trough will push a cold front closer to the area Monday with ensembles continuing to trend more amplified with the trough and thus farther south with the actual front. With increased clouds, lowered 500mb heights and higher convective coverage temperatures both Monday and Tuesday will remain in the mid to upper 80s. The front will likely stall somewhere across the area with widespread showers and thunderstorms focused along it. The upper trough axis will shift to the east by midweek which will allow some drier air aloft to move into the area, although ensembles still support lingering moisture across the area. As a result, convection will return to more diurnally driven Wednesday and Thursday with temperatures rebounding to near normal. && .AVIATION /13Z FRIDAY THROUGH TUESDAY/... Predominately VFR conditions. Brief restrictions possible in scattered thunderstorms this afternoon. Pressure ridge centered offshore. High low-level moisture across the region and air mass will become moderately unstable this afternoon. Scattered cumulus developing late morning through afternoon. With a moist and unstable air mass across the region and weak triggers, scattered thunderstorms expected this afternoon so there may be brief restrictions at terminals at times after 18z. Convection should diminish shortly after sunset. Winds will be mainly south or southwest 5 to 10 knots. Mainly VFR late this evening but stratus possible late tonight but confidence low on any restrictions after 06z. EXTENDED AVIATION OUTLOOK...Restrictions possible each day in diurnally driven showers and thunderstorms and early morning stratus/fog. Restrictions may be more widespread Sunday through Tuesday as a cold front moves into the area. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 16, 4:05 AM EDT, 9 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 405 AM EDT Fri Jul 16 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-170815- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 405 AM EDT Fri Jul 16 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 16, 12:36 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Columbia SC
1236 PM EDT Fri Jul 16 2021
GAZ040-SCZ018-161700-
Lincoln GA-McCormick SC-
1236 PM EDT Fri Jul 16 2021
...Strong Thunderstorms Will Impact Portions of Lincoln and western
McCormick Counties Until 100 PM EDT....
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
At 1235 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Lincolnton, or 14 miles east of Washington,
moving northeast at 25 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive
cloud to ground lightning.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately.
Some locations in the path of this storm include...
Lincolnton, Elijah Clark State Park, Double Branches, Curry Hill,
Loce, New Hope, Knox Scout Reservation and Woodlawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
Persons in campgrounds should seek shelter until this storm passes.
&&
LAT...LON 3389 8248 3383 8234 3373 8227 3367 8250
3370 8252 3381 8259
TIME...MOT...LOC 1635Z 233DEG 20KT 3376 8248
LCVSpecial weather statement, Jul 16, 1:21 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Columbia SC
121 PM EDT Fri Jul 16 2021
SCZ020-026-161745-
Newberry SC-Saluda SC-
121 PM EDT Fri Jul 16 2021
...Strong Thunderstorms Will Impact Portions of southwestern Newberry
and north central Saluda Counties Until 145 PM EDT....
...Boaters on Lake Greenwood Near Dam Should Seek Safe Harbor...
At 119 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles east of Lake Greenwood State Park, or 13
miles southwest of Newberry, moving northeast at 20 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
to ground lightning and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately. Localized, minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of this storm include...
Silverstreet, Chappells and Chappells Fire Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Greenwood should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Rainfall amounts of 1 to 2 inches are expected within
one hour. Do not drive your vehicle through flooded roadways.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
&&
LAT...LON 3433 8174 3419 8162 3412 8187 3412 8188
3413 8187 3415 8190 3416 8191 3418 8190
3418 8192 3420 8192
TIME...MOT...LOC 1719Z 237DEG 18KT 3418 8182
LCVSpecial weather statement, Jul 16, 1:58 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Columbia SC
158 PM EDT Fri Jul 16 2021
SCZ020-161830-
Newberry SC-
158 PM EDT Fri Jul 16 2021
...Strong Thunderstorms Will Impact Portions of northwestern Newberry
County Until 230 PM EDT....
At 157 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Joanna, or 10 miles northwest of Newberry,
moving northeast at 25 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
to ground lightning and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately. Localized, minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of this storm include...
Whitmire, Belfast Wildlife Management Area, Enoree Ranger District
Office, Bush River Fire Station and Kinards.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Rainfall amounts of 1 to 2 inches can be expected in one
hour. Do not drive your vehicle through flooded roadways.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
This includes Interstate 26 between mile markers 62 and 68.
LAT...LON 3453 8162 3449 8156 3445 8154 3423 8178
3432 8187 3432 8185 3435 8183 3435 8181
3437 8178 3444 8173 3446 8169 3453 8165
TIME...MOT...LOC 1757Z 215DEG 22KT 3437 8176
LCVSpecial weather statement, Jul 16, 2:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
202 PM EDT Fri Jul 16 2021
SCZ018-025-026-161830-
McCormick SC-Saluda SC-Edgefield SC-
202 PM EDT Fri Jul 16 2021
...Strong Thunderstorms Will Impact Portions of east central
McCormick...southwestern Saluda and northwestern Edgefield Counties
Until 230 PM EDT....
At 201 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 11 miles east of Mccormick County Airport, or 18
miles south of Greenwood, moving northeast at 25 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
to ground lightning and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately. Localized, minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of this storm include...
Pleasant Lane and Northside Fire Station Main.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Rainfall amounts of 1 to 2 inches in one hour are expected
with this storm. Do not drive your vehicle through flooded roadways.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
LAT...LON 3393 8216 3398 8208 3398 8205 3395 8204
3396 8202 3399 8199 3404 8195 3407 8193
3388 8184 3387 8216
TIME...MOT...LOC 1801Z 237DEG 22KT 3393 8207
LCVThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 1:21 PM EDT | Special Weather Statement | CAE | Newberry | 24 min |
| Jul 16, 1:58 PM EDT | Special Weather Statement | CAE | Newberry | 32 min |
| Jul 16, 2:23 PM EDT | Special Weather Statement | CAE | Saluda | 37 min |
| Jul 16, 2:45 PM EDT | Special Weather Statement | CAE | Newberry | 30 min |
| Jul 16, 3:18 PM EDT | Special Weather Statement | CAE | Lexington | 27 min |
| Jul 16, 3:34 PM EDT | Special Weather Statement | CAE | Lexington | 26 min |
| Jul 16, 3:47 PM EDT | Areal Flood Advisory | CAE | Fairfield, Kershaw, Lexington, Richland | 58 min |
| Jul 16, 3:59 PM EDT | Flash Flood Warning | CAE | Lexington, Richland | 3 hr |
| Jul 16, 4:05 PM EDT | Special Weather Statement | CAE | Chesterfield | 40 min |
| Jul 16, 4:07 PM EDT | Special Weather Statement | CAE | Lexington, Richland | 23 min |
| Jul 16, 4:39 PM EDT | Areal Flood Advisory | CAE | Aiken, Calhoun, Fairfield, Kershaw, Lexington, Orangeburg and 2 more | 2 hr |
| Jul 16, 12:36 PM EDT | Special Weather Statement | CAE | Lincoln | 24 min |
| Jul 16, 12:40 PM EDT | Areal Flood Advisory | CAE | Lincoln, McDuffie | 65 min |
| Jul 16, 7:21 PM EDT | Special Weather Statement | CAE | Richmond | 24 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.